Pennsylvania, 2002

Damaging Winds in Pennsylvania, July 29, 2002

July 29, 2002 · NWS CLE · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 29, 6:55 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 29, 6:55 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT MON JUL 29 2002

SENDING OUT AN UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH FOR
NORTHWEST PENNSYLVANIA.  DROPPED PORTION OF WATCH IN THE WEST.

ZONE FORECASTS WILL BE OUT SHORTLY.

.CLE...
OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT...EXCEPT
WESTERN THIRD.
PA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT.

LOMBARDY

In the hours before

Special weather statement, Jul 29, 4:44 PM EST, 2 hours 56 minutes before
OHZ006>014-017>023-027>033-036>038-047-089-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
544 PM EDT MON JUL 29 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN OHIO AND ADJACENT LAKE ERIE.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE WEST TO EAST
ACROSS NORTHERN OHIO THIS AFTERNOON AND EVENING.

THE STORMS WILL LIKELY PRODUCE STRONG DAMAGING WINDS AS THE STORMS
MOVE THROUGH THE AREA.

DANGEROUS FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED
WITH THESE STORMS.  BE SURE TO MOVE INDOORS TO PROTECT YOURSELF FROM
THE DANGERS OF THUNDERSTORMS WELL BEFORE THE STORMS REACH YOUR
AREA.

BE SURE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER
SOURCE FOR THE LATEST ON THIS DANGEROUS WEATHER SITUATION.

LOMBARDY

The radar

The Buffalo radar (KBUF), 144 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 29, 7:40 PM EST
Where
Erie County, Erie
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -80.083

Thunderstorm winds downed two trees.

Thunderstorm Wind, Crawford

When
July 29, 8:00 PM EST
Where
Crawford County, Countywide
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -80.067

Thunderstorm winds downed many trees across the county.

Thunderstorm Wind, Crawford

When
July 29, 8:47 PM EST to 9:10 PM EST
Where
Crawford County, Countywide
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -80.067

Thunderstorm winds downed many trees across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307724, 5307723, 5307725.